Resistant prolonged hypocalcaemia following surgery treated with teriparatide
Sagen Zac-Varghese, Adeel Ghaffar, Malvika Gulati, Karim Meeran
Mrs. SL was diagnosed with oesophageal squamous cell carcinoma in 2010 and following this completed a course of chemotherapy and radiotherapy. She had a pharyngolaryngectomy, tracheostomy and radiologically inserted gastrotomy. She became mildly hypocalcaemic following her last operation and was found to have become hypoparathyroid with undetectable parathyroid hormone.
She was started on calcium and 1 alpha calcidol replacement. Over the following months despite compliance this lady’s calcium requirements appeared to increase to the extent that she required 24 tablets of calcichew per day. Her vitamin D was increased from 2 mcg to 3 mcg but unfortunately this caused an unacceptable increase in her phosphate level.
In view of her difficult to manage hypocalcaemia, teriparatide was started. Initially this allowed reasonable control of her hypocalcaemia. However, an episode of coincidental illness led to her becoming dehydrated and hypercalcaemic. The teriparatide was thought to have contributed to this so it was not restarted.
18 months later her calcium requirements are still
extremely high and she insists on being fully compliant with her calcium and
vitamin D replacement.
The questions to be answered now are
(1) Is she absorbing calcium appropriately
(2) How can we best administer sufficient calcium.
(3) Should we risk hyperphosphataemia by increasing her vitamin D.
(4) Should we restart teriparatide even though evidence for this as a treatment for hypocalcaemia is limited compared to conventional treatment for hypoparathyroidism.